Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Missed period after unprotected sex. Tested positive for pregnancy. Took abortion pill. No bleeding or pain

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
Hi Doctor,

My girlfriend and I had unprotected sex on March 15th and she was expecting her periods on March 20. But they didn't arrive. we did a pregnancy test on March 28 by using a pregnancy test kit at home. All the 3 kits showed positive. We had an ultrasound done at a medical clinic and it didn't showed any signs of pregnancy occurring at this stage. They said it might be too early to detect anything. We didn't wanted to wait any longer and we decided to end this by taking abortion pills. She had one tab of mifepristone and immediately followed by misoprostol. She didn't come across any sort of bleeding that night. And took another tab of misoprostol the next morning. The day had passed by and no signs of bleeding or cramps. Kindly advice why she isn't experiencing any sort of bleeding after the medications. Is it due to early stage of pregnancy. She might be 3 weeks pregnant by now. Hoping to hear from you soon.
Posted Sun, 28 Apr 2013 in Abortion and Stillbirth
Answered by Dr. Timothy Raichle 21 minutes later
Hello, I would be happy to help you with your question.

Assuming that conception occurred on 3/15, and she was still pregnant, she would only be about 5 weeks and 3 days along. Even at this point, on ultrasound you would see very little. Certainly an ultrasound performed one week ago would have seen even less, or perhaps nothing.

It also might be concerning that nothing was seen on ultrasound, because they probably should at least seen a small sac in the uterus. This raises the concern about an ectopic pregnancy (a pregnancy in the tube). This might also explain why there was no bleeding with the mifepristone. She needs to be re-evaluated immediately with:
1. An HCG level
2. A repeat ultrasound
3. You need to specifically ask "is it possible that she has an ectopic?"

I hope that this helps and please ask if you have any followup questions.
Above answer was peer-reviewed by
Follow-up: Missed period after unprotected sex. Tested positive for pregnancy. Took abortion pill. No bleeding or pain 11 minutes later
Hi Doctor,

Thanks for taking out your valuable time and answering my question.
I have few short questions to follow up with.

1. If we assume that the conception might have occurred on March 15th,shouldn't the pregnancy duration by now be 3 weeks and 3 days?

2. Can the Ectopic be treated via medications Methotrexate, considering the fact that she is still on her early stage of pregnancy?

3. If yes, these medications can be taken till what week/month of pregnancy?

Looking forward to hear from you soon.

Thank you.
Answered by Dr. Timothy Raichle 52 minutes later
Thank you for the followup.

1. Pregnancies are usually dated from the first day of the last period. So two weeks after conception, in most cases, a pregnancy is about 4 weeks along.
2. Yes, an ectopic that is identified early can be treated with Methotrexate. IF she had an ectopic (and you would want to be sure about this), then she sounds like she would be a good candidate.
3. There are criteria for using methotrexate that have to do with HCG levels, sac sizes, and whether a heart beat can be seen. If her doctor believes that she actually has an ectopic, the conversation about whether she is a candidate for the medication would have to be between them.

Do not assume that it is an ectopic. Methotrexate would be extremely harmful to a normal pregnancy, so one has to be certain that this is the case before its use. I hop that this answers your question.
Above answer was peer-reviewed by
Follow-up: Missed period after unprotected sex. Tested positive for pregnancy. Took abortion pill. No bleeding or pain 54 minutes later
Hi Doctor,

Really appreciate your answers and yes I will make sure to take her for another round of check up.

I wanted to inform you about her early symptoms that she has come across

1.She's been feeling lower abdominon pain recently. But she confirms that its barely painful.
2.Also she's been feeling vomiting sensations but haven't really vomited out anything.

In case if she bleeds tonight after taking the 3rd tab of misoprostol or maybe by tomorrow anytime after taking the 4th tab(misoprostol,the last one) in the morning probably after breakfast..and she continues to bleed ...does that gives us positive chances of abortion procedure actually getting started.

She needs to travel on Thursday 11th April and will be back here by 20th April.
By the time she returns, Would it be too late to avoid pregnancy by medications (be it a round of mifepristone and misoprostol again ...or taking Methotrexate if at all an Ectopic is detected)

Thank you.
Answered by Dr. Timothy Raichle 1 hour later
If she takes a third dose and starts to bleed, then the assumption is that the process has begun. She needs to get this sorted out before she travels on 4/11. If there is concern that she has an ectopic pregnancy OR that the pill has not worked, then she needs a D&C, NOT a repeat course of the same medication that did not work.

The fact is there is usually a relatively quick response to the medications that she took (within24-48 hours). It sounds like she is falling outside of this norm. This is the reason that she needs to be seen to make sure that something else (ectopic) is not going on.

Good luck and thank you for the question.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor